Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Circle-preserving functions of spheres


Authors: Joel Gibbons and Cary Webb
Journal: Trans. Amer. Math. Soc. 248 (1979), 67-83
MSC: Primary 51M10
DOI: https://doi.org/10.1090/S0002-9947-1979-0521693-8
MathSciNet review: 521693
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose a function of the standard sphere $ {S^2}$ into the standard sphere $ {S^{2 + m}}$, $ m \geqslant 0$, sends every circle into a circle but is not a circlepreserving bijection of $ {S^2}$. Then the image of the function must lie in a five-point set or, if it contains more than five points, it must lie in a circle together with at most one other point. We prove the local version of this theorem together with a generalization to n dimensions. In the generalization, the significance of 5 is replaced by $ 2n + 1$. There is also proved a 3-dimensional result in which, compared to the n-dimensional theorem, we are allowed to weaken the structure assumed on the image set of the function.


References [Enhancements On Off] (What's this?)

  • [1] J. D. Aczel and M. A. McKiernan, On the characterization of plane projective and complex Moebius-transformations, Math. Nachr. 33 (1967), 315-337. MR 0222756 (36:5806)
  • [2] C. Carathéodory, The most general transformation of plane regions which transform circles into circles, Bull. Amer. Math. Soc. 43 (1937), 573-579. MR 1563589
  • [3] H. S. M. Coxeter, Introduction to geometry, 2nd ed., Wiley, New York, 1969. MR 0346644 (49:11369)
  • [4] J. Gibbons and C. Webb, Circle-preserving transformations, Notices Amer. Math. Soc. 22 (1975), Abstract #A-682.
  • [5] H. Schwerdfeger, Geometry of complex numbers, Univ. of Toronto Press, Toronto, Canada, 1962. MR 0133044 (24:A2880)
  • [6] M. Spivak, A comprehensive introduction to differential geometry. III, IV, Publish or Perish, Boston, 1975.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 51M10

Retrieve articles in all journals with MSC: 51M10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0521693-8
Keywords: Circle, sphere, inversive group
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society